West Virginia, 2005

Flash Flood in West Virginia, May 20, 2005

May 20, 2005 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 20, 2:30 AM EST, 2 hours earlier.

Area forecast discussion, May 20, 2:30 AM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT FRI MAY 20 2005

.LONG TERM (TONIGHT THROUGH SUNDAY NIGHT)...

LOW LEVEL MOISTURE/NORTHEAST FLOW LINGER THROUGH THE EVENING
HOURS...POSSIBLY ALLOWING CLOUDS/LIGHT SHOWERS TO HANG AROUND
THROUGH MIDNIGHT OR SO.  LEFT IN SOME LOW POPS EAST OF CRW/CKB.
THINK CLOUDS MAY CLEAR OUT A BIT SLOWER THAN DEPICTED BY
MODELS...BUT MOST AREAS WILL SEE SOME STARS BY 12Z.  LEFT OUT FOG AT
THIS POINT AS WINDS SHOULD STIR JUST ENOUGH TO PREVENT ANYTHING BUT
VERY LIGHT FOG FROM FORMING.

UPPER LOW OVER NEW ENGLAND STAYS IN PLACE...PUTTING OUR REGION ON
THE FRONT SIDE OF A MIDLEVEL RIDGE CENTERED OVER THE UPPER MIDWEST.
SURFACE HIGH RIDING DOWN THE RIDGE WILL PROVIDE DRY WEATHER AND SOME
SUNSHINE FOR SATURDAY AND SATURDAY NIGHT.  WAVE ROTATING AROUND THE
UPPER LOW MAY SPREAD A FEW CLOUDS ACROSS THE NORTHEASTERN COUNTIES
SATURDAY AFTERNOON AND NIGHT...BUT KEPT POPS OUT WITH MEAGER
MOISTURE INDICATED IN THE LOW LEVELS.

PLAYED THE QUICKER GFS SCENARIO FOR SUNDAY AND SUNDAY NIGHT.  H500
WAVE DROPS THROUGH THE DAKOTAS AND CLOSES OFF ON SUNDAY...KNOCKING
DOWN THE RIDGE TO OUR WEST AND DRIVING A FRONT TOWARD US SUNDAY
NIGHT.  BROUGHT POPS INTO SOUTHEAST OHIO BY SUNDAY
AFTERNOON...SPREADING ACROSS CWA SUNDAY NIGHT.  VIGOROUS NATURE OF
SYSTEM REQUIRES A THUNDER MENTION.  LITTLE OR NO CHANGE BEYOND
SUNDAY NIGHT FOR NOW.

MOS TEMPERATURES IN DECENT AGREEMENT THROUGH PERIOD AND DID NOT
STRAY FAR...BUT DID TREND TOWARDS MET NUMBERS WHERE THERE WERE
DIFFERENCES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 205 AM EDT FRI MAY 20 2005)

SHORT TERM (TODAY)...

RADAR SHOWS ONLY LIGHT SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS
OHIO. A CLUSTER OF THUNDERSTORMS OVER SOUTHERN INDIANA ARE MOVING
SOUTHEAST TOWARDS NORTHERN KENTUCKY. EXPECT THESE STORMS TO PASS
SOUTH OF THE AREA...AND THE LINGERING SHOWERS AND ISOLATED STORMS
OVER OHIO SHOULD CONTINUE TO DIMINISH IN INTENSITY AND COVERAGE
THROUGH 5 AM. GFS STILL SHOWING NEGATIVE LIFTED INDEX ACROSS
SOUTHERN WEST VIRGINIA. NAM IS MORE AGGRESSIVE WITH THE LIFTED
INDEX...AND BOTH MODELS SHOW PRECIPITABLE WATER AROUND AN INCH.

HOWEVER...PER CURRENT RADAR AND SATELLITE TREND...DECIDED TO LOWER
THE WEATHER ACTIVITY LOWERING POPS GRADUALLY THROUGH THE EARLY
AFTERNOON AS THE LINGERING SHOWERS AND THUNDERSTORMS MOVE EAST OVER
THE MOUNTAINS. KEPT DEWPOINTS AND TEMPERATURES IN THE LOWER 60
THROUGH EARLY MORNING. EXPECT CLOUDS TO SLOWLY ERODE ACROSS THE AREA
PROVIDING ENOUGH SUNSHINE TO RISE TODAYS TEMPERATURES INTO THE MID
70S LOWLANDS...RANGING TO THE MID 50S HIGHER TERRAIN.

FLOOD WATCH REMAIN IN EFFECT THROUGH 6 AM FOR THE SOUTHERN OUR
SOUTHERN COUNTIES.

PREVIOUS DISCUSSION...
(ISSUED 130 AM EDT FRI MAY 20 2005)

AVIATION...

LOW PRESSURE WILL MOVE SOUTHEASTWARD OVER THE REGION TONIGHT.
SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING THROUGH THE AREA.
MESO ETA SHOWS THAT ATMOSPHERE DESTABILIZES TOWARD MORNING...SO WILL
KEEP SHOWERS AROUND THROUGH THE MORNING. THIS COULD CONTINUE TO
PRODUCE POCKETS OF IFR/LIFR CONDITIONS. CLOUDS WILL GRADUALLY LIFT
DURING THE DAY...ALTHOUGH SOME THUNDERSTORMS REMAIN A POSSIBILITY
INTO THE AFTERNOON HOURS. CLEARING CONDITIONS CAN BE EXPECTED FRIDAY
EVENING.

PREVIOUS DISCUSSION...
(ISSUED 310 PM EDT THU MAY 19 2005)

LONG TERM (MONDAY THROUGH THURSDAY)...

LONG RANGE MODELS CONT TO BRING COLD FRONT THRU FASTER EACH
SUCCESSIVE RUN PER MORE ZONAL FLOW ALOFT.  LOW GOES BY SUNDAY NIGHT
AND STRENGTHENS EAST OF THE BLUE RIDGE.  ASSOCIATED UPR LOW CUTS OFF
OVER THE PA/NY REGION SPELLING COOL..CLOUDY...AND WET WEATHER FOR
MUCH OF NEXT WEEK.  HIGHEST POPS WILL BE MONDAY IN THE N WITH LKLY
AS LOW GOES BY...WHILE HIGH CHC SUFFICES S.  WE COULD SEE SOME TSTM
DEVELOP IN THE COOL POOL ALOFT DURING THE AFTN DAY 4.  CONTINUED
WITH A DIURNAL TREND OF POPS FOR THE BALANCE OF THE SYSTM.

DRY WX RETURNS WED AS H5 LOW LIFTS INTO NEW ENGLAND.  KNOCKED DOWN
TEMPS 5-10F MONDAY - WEDNESDAY WITH A WARMUP BY WEEKS END AS H5
TRANSITORY RIDGE MOVES IN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ015-016-018-024>040-046-047 FROM 3 AM
     FRIDAY TO 6 AM FRIDAY.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH FOR VAZ003-004 FROM 3 AM FRIDAY TO 6 AM FRIDAY.

&&

LONG TERM...CL
Hazardous weather outlook, May 19, 4:29 PM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT THU MAY 19 2005

VAZ003-004-WVZ015-016-018-024>040-046-047-201000-
BARBOUR WV-BOONE WV-BRAXTON WV-BUCHANAN VA-CALHOUN WV-CLAY WV-
DICKENSON VA-FAYETTE WV-GILMER WV-HARRISON WV-KANAWHA WV-LEWIS WV-
LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-RALEIGH WV-
RANDOLPH WV-ROANE WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-WYOMING WV-
529 PM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FROM 8 PM THROUGH 6 A, FRIDAY MORNING.  A
WARM FRONT MOVING INTO THE AREA OVERNIGHT AND THEN SLOWING
DOWN...WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS.
PERSISTENT HEAVY DOWNPOURS MAY LEAD TO WATER PROBLEMS BEFORE DAWN
FRIDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013-014-201000-
BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-
LAWRENCE OH-LAWRENCE KY-LINCOLN WV-MASON WV-PUTNAM WV-WAYNE WV-
529 PM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

THUNDERSTORMS IN THE AREA MAY BE SEVERE THIS EVENING...WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

OHZ066-067-075-076-084-085-WVZ008>011-017-019-020-201000-
ATHENS OH-DODDRIDGE WV-JACKSON WV-MEIGS OH-MORGAN OH-PERRY OH-
PLEASANTS WV-RITCHIE WV-TYLER WV-VINTON OH-WASHINGTON OH-WIRT WV-
WOOD WV-
529 PM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

In the hours before

Special weather statement, May 19, 10:41 PM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1141 PM EDT THU MAY 19 2005

VAZ003-004-200510-
BUCHANAN VA-DICKENSON VA-
INCLUDING THE CITIES OF...CLINTWOOD AND GRUNDY
1141 PM EDT THU MAY 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...DICKENSON AND BUCHANAN COUNTIES IN VIRGINIA.

A LINE OF STRONG SHOWERS AND THUNDERSTORMS IS MOVING OUT OF
KENTUCKY...AND INTO VIRGINIA.  AT 11:40...THE LINE WAS SITUATED EAST
OF PIKEVILLE DOWN THROUGH LOOKOUT.  WIND GUSTS AROUND 45 MPH WILL BE
POSSIBLE WITH THIS LINE.  BRIEF HEAVY RAIN AND FREQUENT LIGHTNING
WILL BE COMMON.  RAINFALL AMOUNTS BETWEEN MIDNIGHT AND 1 AM WILL BE
AROUND A HALF TO THREE QUARTERS OF AN INCH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BYCALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 19, 11:25 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 AM EDT FRI MAY 20 2005

VAZ004-WVZ033-200515-
BUCHANAN VA-MCDOWELL WV-
INCLUDING THE CITIES OF...GRUNDY AND WELCH
1225 AM EDT FRI MAY 20 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR BUCHANAN AND MCDOWELL COUNTIES.

A LINE OF STRONG STORMS IS MOVING EASTWARD ACROSS EASTERN BUCHANAN
COUNTY...AND MCDOWELL COUNTY.  WIND GUSTS AROUND 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.  FREQUENT LIGHTNING AND HEAVY RAIN WILL
ALSO BE POSSIBLE.  RAINFALL AMOUNTS AROUND A HALF OF AN INCH WILL BE
COMMON THROUGH 1 AM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BYCALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 20, 12:49 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
149 AM EDT FRI MAY 20 2005

KYZ102-103-105-VAZ003-004-WVZ005-013-024>026-033-034-200700-
BOONE WV-BOYD KY-BUCHANAN VA-CARTER KY-DICKENSON VA-LAWRENCE KY-
LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV-WAYNE WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...CLINTWOOD...DURBIN...GRAYSON...
GRUNDY...HAMLIN...LOGAN...LOUISA...MADISON...PINEVILLE...WAYNE...
WELCH AND WILLIAMSON
149 AM EDT FRI MAY 20 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SEVERE THUNDERSTORM WATCH NUMBER 296 THAT HAD BEEN IN EFFECT FOR THE
FOLLOW COUNTIES HAS BEEN CANCELLED...

IN KENTUCKY...

BOYD	CARTER    LAWRENCE

IN WEST VIRGINIA...

BOONE	LINCOLN	  LOGAN
MINGO   MCDOWELL  WAYNE
WYOMING

IN VIRGINIA...

BUCHANAN   DICKENSON

WHILE MORE SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH OUT THE
REST OF THE NIGHT...THE THREAT FOR SEVERE WEATHER...STRONG WINDS OR
HAIL...HAS COME TO AN END.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BYCALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Pittsburgh radar (KPBZ), 132 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tyler

When
May 20, 4:30 AM EST to 6:00 AM EST
Where
Tyler County, South Portion
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.450, -80.867

Rains of 2.5 to 3.5 inches fell over the southern portion of the county, around Wick and Alma, in about 12 hours. North of this heaviest rain area, the observer at Middlebourne measured 2.15 inches of rain. Creeks such as Indian, Sancho, and Sugar overflowed onto roads. The county highway department reported numerous rock and debris slides.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446248.